Pentazocine is a medicine used to treat moderate to severe pain. A pentazocine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Talwin; Alupent; Fortal; Pentafen; Fortulgesic; Litcon
- Talwin Nx
This list is not all-inclusive.
For most of these type poisonings, the patient will likely have signs of opiod intoxication. Symptoms may include:
- Bluish skin color (cyanosis)
- Breathing difficulty
- Dry mouth
- Rapid heart beat and blood pressure changes
- Pinpoint pupils
- Stomach cramps
Some formulations may cause opiod withdrawal symptoms in patients that have used opiod pain medicines or street drugs for a long time. These symptoms may include:
- Anxiety and restlessness
- Goose bumps
- Rapid heart rate
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
However, DO NOT delay calling for help if this information is not immediately available.
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Fluids by IV
- Gastric lavage
- Naloxone (Narcan), a medicine (antidote) to help reverse the effect of the poison -- multiple doses may be needed
Pentazocine overdose is usually much less serious than other opiod medication overdoses such as heroin and morphine. Rarely do antidotes such as Narcan need to be used. Although deaths have been reported, most people who receive immediate treatment should recover well.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.
Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.